A 34-year-old member asked:
what are the downsides of using statins?
2 doctor answers • 5 doctors weighed in
Internal Medicine 17 years experience
Many!: Liver disease, diarrhea, muscle aches (one form called myopathy can be quite serious). It's not a benign drug by any stretch. That is why lifestyle changes are still recommended as the first step. The problem is that most people won't do that. However, changing your diet and lifestyle is far cheaper, safer, and longer-lasting.
5.8k viewsReviewed >2 years ago
Internal Medicine 35 years experience
Several: Statin drugs can definitely cause muscle pain. This occurs for multiple reasons. One mechanism is that statins reduce the endogenous production of coq10, a vital anti-oxidant and important component of energy producing processes within the mitochondria inside your cells. If you take Lipitor (atorvastatin) you should definitely also take coq-10. Also statins can injure your liver and low cholesterol is ng.
5.4k viewsReviewed >2 years ago
A 45-year-old member asked:
Are there any major side effects from statins?
2 doctor answers • 8 doctors weighed in
Cardiology 38 years experience
Yes: The most common side effects from statins include 1) myalgia and increased CPK from skeletal muscle and 2) elevated liver function tests reflecting liver inflammation. A vast majority of these side effects are benign. There have been instances of severe skeletal muscle damage or severe liver damage but these episodes are very unusual.
6.3k viewsReviewed >2 years ago
A 48-year-old male asked:
Are statins safe?
2 doctor answers • 11 doctors weighed in
Family Medicine 31 years experience
Yes: Statin medications used to treat high cholesterol are considered safe. As with all medications and medical procedures, we weigh the risks vs. The benefits. The risks of statins is very low (may adversely affect the liver but this is rare) and the benefits are great (significant reduction in heart disease and stroke.) discuss this with your doctor, in light of your individual medical conditions.
6.2k viewsReviewed >2 years ago
A 81-year-old member asked:
Do statins reduce the power of the immune system or enhance it?
3 doctor answers • 6 doctors weighed in
Allergy and Immunology 17 years experience
6.1k viewsReviewed >2 years ago
A 67-year-old member asked:
What are the risks of takingi statin drugs, long term?
2 doctor answers • 4 doctors weighed in
Family Medicine 22 years experience
6.1k viewsReviewed >2 years ago
A 92-year-old member asked:
Heard statins are poison. Why should I take it at 90?
1 doctor answer • 2 doctors weighed in
A Verified Doctoranswered
Statin: Can cause muscle aches, elevated liver enzymes, abdominal pain , constipation, diarrhea. Simvastatin tend to cause more side effect but there many other statin to choose from. Overall they are very safe and effective. Set appointment to go over statin your meds and nothing else. That way doctor could explain a bit more and clarify doubts or myths.
6k viewsReviewed >2 years ago
Last updated Sep 23, 2016
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
$30 per visit with
Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.